Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 232, NWS Blacksburg, VA

July 4, 2012Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2012, 6:58 PM EDT for Franklin County, Virginia. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2012, 6:58 PM EDT (22:58 UTC)
Expired
Jul 4, 2012, 8:00 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:15 PM EDTTSTM WND DMG5 W Northwest Smith Mou, VATREES DOWN ON TRUMAN HILL ROAD IN HARDY
Jul 4, 7:18 PM EDTHAIL 15 Ne Boones Mill, VAOAK GARDEN DRIVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WUUS51 KRNK 042258
SVRRNK
VAC067-050000-
/O.NEW.KRNK.SV.W.0232.120704T2258Z-120705T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 800 PM EDT.

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BURNT CHIMNEY...OR 7 MILES EAST OF BOONES MILL...AND MOVING SOUTH
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURNT CHIMNEY...
  WESTERN SMITH MOUNTAIN LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF ON OR NEAR WESTERN SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3693 7984 3719 7990 3720 7989 3722 7981
      3697 7964
TIME...MOT...LOC 2258Z 343DEG 10KT 3713 7983

$$

RCS
3 follow-up statements
222 
WWUS51 KRNK 042327
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT WED JUL 4 2012

VAC067-050000-
/O.CON.KRNK.SV.W.0232.000000T0000Z-120705T0000Z/
FRANKLIN VA-
727 PM EDT WED JUL 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN FRANKLIN COUNTY...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BURNT CHIMNEY...OR 6 MILES NORTHEAST OF ROCKY MOUNT...
MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BURNT CHIMNEY...
  WESTERN SMITH MOUNTAIN LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3693 7984 3719 7990 3720 7989 3722 7981
      3697 7964
TIME...MOT...LOC 2327Z 343DEG 10KT 3705 7980

$$

RCS
977 
WWUS51 KRNK 042341
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT WED JUL 4 2012

VAC067-050000-
/O.CON.KRNK.SV.W.0232.000000T0000Z-120705T0000Z/
FRANKLIN VA-
741 PM EDT WED JUL 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN FRANKLIN COUNTY...

AT 736 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM THAT WAS 
PRODUCING QUARTER SIZE HAIL IN BOONES MILL AT 715 PM. THIS STORM WAS 
LOCATED NEAR BURNT CHIMNEY...OR NEAR BOONES MILL...MOVING NORTHWEST 
AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  BURNT CHIMNEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO 1.00 INCH IN DIAMETER HAS BEEN REPORTED IN BOONES MILL 
ALONG OAK GARDEN DRIVE WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3693 7984 3719 7990 3720 7989 3722 7981
      3697 7964
TIME...MOT...LOC 2340Z 135DEG 2KT 3715 7987

$$

RCS
095 
WWUS51 KRNK 042353
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT WED JUL 4 2012

VAC067-050003-
/O.EXP.KRNK.SV.W.0232.000000T0000Z-120705T0000Z/
FRANKLIN VA-
753 PM EDT WED JUL 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
EXPIRES AT 800 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3693 7984 3719 7990 3720 7989 3722 7981
      3697 7964
TIME...MOT...LOC 2353Z 135DEG 2KT 3716 7988

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:31 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 4, 6:31 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT WED JUL 4 2012

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL STRENGTHEN FROM THE CENTRAL
PLAINS INTO THE MIDDLE ATLANTIC BY THE END OF THE WEEK. BEFORE
THAT OCCURS...SUBTLE UPPER LEVEL DISTURBANCES WILL COMBINE WITH
HEAT AND HUMIDITY TO PRODUCE SCATTERED THUNDERSTORMS EACH DAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 610 PM EDT WEDNESDAY...

MINOR UPDATE WAS DONE MAINLY FOR COVERAGE OF SHWRS AND
TSTRMS...MORE ISOLATED IN MOST LOCATIONS AND ESPECIALLY WITH
DIMISHING COVERAGE ACROSS NW NC. ALSO NOT ESPECTING MUCH IN
SOUTHEAST PORTION OF AREA WITH LOWER INSTABILITY AND STILL COME
LOW LEVEL CAP. THE NW AREAS SHOULD SEE LITTLE IF ANY ACTIVITY
EARLY THIS EVENING WITH DRY AIR ALOFT...UNTIL MORE ORGANIZED AREA
OF CONVECTION APPROACHES FROM THE NORTH LATE THIS EVENING...PER
SOME OF THE CONVECTIVE RESOLVING MODELS AND CURRENT DEVELOPING
CONVECTIVE COMPLEX OVER SW PA AND PARTS OF EASTERN OH WHERE
INSTABILITY IF CURRENTLY VERY HIGH. THIS HAS THE POTENTIAL TO CLIP
THE FAR WESTERN SECTION OF OUR AREA BY LATE EVENING AND LASTING TO
PERHAPS ABOUT MIDNIGHT. MAY BE LOSING SOME PUNCH..BUT WITH DCAPE
VALUES AS HIGH AS THEY ARE...GUSTY WINDS MAY BE AN ISSUE FOR A
WHILE. WILL ALSO NEED TO WATCH THE CONVECTION UP IN PA TO SEE IF
IT PUSHES EAST ENOUGH TO THEN PERHAPS INFLUENCE MORE OF THE VA
PORTION OF OUR AREA...MAYBE AS FAR EAST AS I-81. EVENING SOUNDINGS
MAY HELP PROVIDE SOME CLUES.

PREV DISCUSSION AS OF 310 PM EDT WEDNESDAY...

A DISTURBANCE SINKING SOUTHWARD THROUGH SW VA THIS AFTERNOON WAS
ALLOWING STORMS TO BECOME MORE NUMEROUS THIS AFTERNOON RT 460 AND
POINTS SOUTH. LIKE YESTERDAY...SOME OF THESE CELLS COULD BECOME
SEVERE WITH STRONG WINDS THE MAIN THREAT. SLOWER MOVEMENT AND
BACKBUILDING COULD LEAD TO WATER PROBLEMS. SINKING AIR AND A DECENT
AMOUNT OF MIDLEVEL DRY AIR EXISTS BEHIND THIS WAVE...SUCH THAT
COVERAGE MAY DECREASE AND END RATHER QUICKLY WHEN COMBINED WITH LOSS
OF HEATING. KEPT POPS MINIMAL RT 460 AT POINTS NORTH FOR THE
REMAINDER OF THIS AFTERNOON AND EARLY EVENING. THE BEST COVERAGE
STAYS ALONG NW NC AND PERHAPS THE SOUTHSIDE UNTIL ABOUT DINNERTIME.
FOCUS THEN SHIFTS TO THE LOWER GREAT LAKES...WHERE MORE ORGANIZED
STRONGER STORMS MAY FORM OFF OF A LAKE BREEZE. WIND FIELD IS SUCH
THAT SOME OF THESE STORMS COULD BE DIRECTED DUE SOUTH...BUT MOSTLY
TOWARDS SE WEST VA AND EXTREME SW VA LATER TONIGHT. KEPT HIGHEST
POPS IN THOSE SECTIONS LATER THIS EVENING.

WHAT PROMISES TO BE A VERY WARM OVERNIGHT SHOULD GIVE THURSDAY A
WARM START...AND SEND ROANOKE AGAIN RACING TOWARDS THE 100 DEGREE
MARK. DID GO ABOVE MOS AT SOME LOCATIONS TONIGHT CONSIDERING THE
MIXING/GRADIENT WHICH WILL REMAIN FOR THE OVERNIGHT. THE SOUTHSIDE
AND PIEDMONT WILL ALSO RUN TOWARDS THE UPPER 90S...ALTHOUGH THEY
WILL NOT BE AS INFLUENCED BY A NW DOWNSLOPE COMPONENT LIKE ROANOKE
WILL BE...PERHAPS GUSTING TO 25 MPH WITH DEEP MIXING CAUSING
DEWPOINTS TO FALL INTO THE LOWER 60S. BEST COVERAGE OF STORMS AGAIN
SHOULD BE ACROSS NW NC AND EXTREME SW VA WITH WIND DIRECTION AND
SPEED SIMILAR TO TODAY'S REGIME.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS IF 400 PM WEDNESDAY...

END OF THE WEEK LOOKS HOT WITH BLOW TORCH DOWNSLOPE WESTNORTHWEST
WIND OVERTOP OF BUILDING UPPER LEVEL RIDGE. 85H TEMPS ARE FCST
NEAR +23 DEG C FOR BOTH FRIDAY AND SATURDAY WITH DEVELPMENT OF
LEE TROF AND DOWNSLOPE ADIABATIC HEATING HELPING TO BOOST SFC
TEMPS NEAR CENTURY MARK ALONG AND EAST BLUE RIDGE...INNER CITY
TEMPS AT ROA/LYH/DAN POISED TO REACH 100-105 DEG F RANGE WITH
POTENTIAL NEED FOR HEAT ADVISORY HEADLINE...AND STRING OF
LEMONADE DAYS ALMOST A CERTAINTY FOR BLUEFIELD WITH FCST TMAX IN
THE L90S. OVERNIGHT LOWS MAY BE HARD PRESSED TO SINK MUCH BLOW 70
DEG F...ESP IN THE INDEPENDANT CITIES.

500 MB TEMPS WARM FROM M7 FRIDAY TO M4 SATURDAY...THUS THINK
FRIDAY OFFERS BETTER CHANCE OF LATE AFTERNOON STORMS COMPARED TO
SATURDAY. SATURDAY MAY BE COMPLETLY RAIN FREE STRONG ENOUGH CAP
EXISTS PER WARMIN ALOFT. FOR NOW...MAINTAINED CHC STORMS
FRIDAY...AND SLIGHT CHC STORMS SATURDAY BUT MAINLY FAR WRN CWA
VCNTY OF MTNS.

BY LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING...WILL BE KEEPING AN
EYE ON A COLD FRONT SINKING SOUTHWARD FROM THE GREAT LAKES. THIS
FRONT WILL RESULT IN INCREASED COVERAGE OF SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE NORTHERN HALF OF THE FORECAST AREA TOWARD
SUNRISE SUNDAY MORNING.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 400 PM EDT WEDNESDAY...

SUNDAY LOOKS LIKE ANOTHER WARM DAY B4 UPPER RIDGE RETROGRADES WEST
AND TROUGHING DEVELOPS OVER THE ERN CONUS. MODELS REMAIN
CONSISTENT THAT COOL DOWN WILL TAKE PLACE FOR EARLY NEXT
WEEK...SHAVING ABOUT 10 DEG C OFF THE 85H TEMP AND TRIMMING SFC
TEMPS TO A MORE TOLLERABLE LEVEL.

WEST-EAST ORIENTED SFC FRONT IS PROGGED TO SAG SOUTHWARD THROUGH
THE REGION SUNDAY. THE BIG QUESTION...AS IS ALWAYS THE CASE AT
THIS TIME OF THE YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT
BEFORE STALLING. LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE
FRONT MAKING INTO AT LEAST TO THE SOUTHERN BORDER OF OUR CWA BY
SUNDAY...AND AN EVENTUAL PUSH INTO GA/SC EARLY NEXT WEEK...WITH
DIFFERING SOLUTIONS ON WHETHER THE DEEPER MOISTURE CLEARS THE CWA.

FOR NOW WILL MAINTAIN CHANCE POPS THROUGH THE DURATION OF THE
EXTENDED WITH HIGHEST COVERAGE SUNDAY AND MONDAY VCNTY OF THE
FRONT. IF FRONT MOVES FAR ENOUGH SOUTH OF THE FCST AREA...MAY BE
ABLE TO TRIM POPS COMPLETELY FOR MID WEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 125 PM EDT WEDNESDAY...

EXPECTING SCATTERED AFTERNOON CONVECTION...BUT NOT ENOUGH COVERAGE
AT THIS TIME TO PLACE IT INTO THE TAFS. WITH WESTERLY FLOW...A LEE
TROUGH DEVELOPING THIS AFTERNOON ALONG THE VA/NC PIEDMONT MAY
ALLOW STORMS TO DEVELOP NEAR KDAN...SO ATTM JUST PLACED IN A TEMPO
GROUP FOR LATE THIS PM AND EVENING AT THAT TERMINAL. POTENTIAL
EXISTS FOR A MORE ORGANIZED COMPLEX OF THUNDERSTORMS THIS EVENING
DROPPING OUT OF THE OHIO VALLEY...PRIMARILY AFFECTING KLWB/KBLF.

THIS PATTERN IS EXPECTED INTO THE WEEKEND...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING WITH DAYTIME HEATING...AND GRADUALLY
DIMINISHING AFTER SUNSET AS HEATING ENDS. THE OTHER CONCERN WILL
BE PATCHES OF FOG DEVELOPING DURING THE EARLY MORNING
HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE MOUNTAINS AND
ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL DURING THE
PREVIOUS TWENTY FOUR HOUR PERIOD. A STRONGER MORE IMPACTFUL SYSTEM
AND COLD FRONT MAY ARRIVE MONDAY AND MONDAY NIGHT.

&&

.CLIMATE...
WITH THE RIDGE BUILDING EASTWARD AGAIN GOING TO KEEP TEMPERATURES
REACHING TOWARD RECORD HIGHS. TODAY AND THURSDAY...THE RECORDS
OVERALL SEEM SLIGHTLY OUT OF REACH...BUT ONE OR TWO LOCATIONS MAY
SEE IT REACHED. THE FOLLOWING ARE THE RECORD HIGHS AND THE
FORECAST AS OF 345 AM JULY 4TH.

     JULY 4TH                          JULY 5TH
     RECORD HIGH/YEAR   FORECAST      RECORD HIGH     FORECAST
ROA   99/1999              94           100/1999         95
LYH   98/1966              95            98/1999         96
DAN   98/1997              98           101/1966         98
BCB   94/1966              89            93/1966         90
BLF   90/1999              87            90/1993         88

&&

.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSORS OTS AT KBCB/BLACKSBURG AND
KDAN/DANVILLE. HINTON TRANSMITTER STILL OFF THE AIR DUE TO
COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...KM/SK
SHORT TERM...PM
LONG TERM...PM
AVIATION...KM/WP
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 4, 4:00 PM EDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED JUL 4 2012

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-045>047-059-
WVZ042>045-052000-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-
SUMMERS-MONROE-GREENBRIER-
400 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE INTO EARLY EVENING. THE MAIN THREAT WILL BE HEAVY RAINS
DUE TO SLOW MOVEMENT...LARGE HAIL...AND ISOLATED WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME COULD
BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043-044-058-052000-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-
400 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON INTO EARLY EVENING. THE MAIN THREAT WILL
BE HEAVY RAINS DUE TO SLOW MOVEMENT...LARGE HAIL...AND ISOLATED
WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

HEAT INDICIES WILL BE NEAR 105F ON THURSDAY AND A HEAT ADVISORY
MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 4:52 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT WED JUL 4 2012

NCZ019-042145-
WILKES NC-
452 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WILKES COUNTY...

AT 449 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
BOOMER...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR ELKVILLE AROUND 500 PM.

LAT...LON 3602 8135 3605 8140 3607 8142 3607 8144
      3610 8146 3615 8137 3603 8121 3602 8122
      3602 8127 3599 8133

RCS
Special weather statement, Jul 4, 5:29 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT WED JUL 4 2012

NCZ019-042230-
WILKES NC-
529 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WILKES COUNTY...

AT 523 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
BOOMER...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. IF ON OR NEAR KERR SCOTT RESERVOIR...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE
STRONG ENOUGH TO CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR BOOMER AROUND 545 PM AND MORAVIAN FALLS
AROUND 550 PM.

LAT...LON 3612 8133 3616 8125 3603 8108 3603 8110
      3603 8115 3602 8117 3603 8118 3602 8126

RCS
Special weather statement, Jul 4, 5:48 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT WED JUL 4 2012

VAZ022-033-034-042245-
BEDFORD VA-FRANKLIN VA-ROANOKE VA-
548 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BEDFORD...NORTHWESTERN
FRANKLIN AND EASTERN ROANOKE COUNTIES...

AT 545 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
STEWARTSVILLE...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF BEDFORD COUNTY...
ROANOKE COUNTY AND FRANKLIN COUNTY.

LAT...LON 3717 7976 3713 7992 3728 7990 3733 7981

RCS
Special weather statement, Jul 4, 6:30 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT WED JUL 4 2012

VAZ047-042315-
BUCKINGHAM VA-
630 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BUCKINGHAM COUNTY...

AT 627 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCHUYLER...
MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR WINGINA AROUND 715 PM.

LAT...LON 3759 7877 3764 7878 3764 7872 3767 7872
      3768 7870 3770 7869 3770 7867 3769 7865
      3771 7866 3774 7864 3763 7858

RCS
Special weather statement, Jul 4, 6:35 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT WED JUL 4 2012

NCZ002-042315-
ALLEGHANY NC-
635 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHANY COUNTY...

AT 631 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TWIN OAKS...
MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR TWIN OAKS AROUND 640 PM...SPARTA AROUND 650
PM AND WHITEHEAD AROUND 700 PM.

LAT...LON 3656 8126 3657 8107 3646 8097 3644 8097
      3642 8095 3641 8104 3642 8107 3644 8109
      3642 8114 3644 8116 3639 8120

RCS
Special weather statement, Jul 4, 6:51 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT WED JUL 4 2012

VAZ033-042345-
FRANKLIN VA-
651 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FRANKLIN COUNTY AND
WESTERN SMITH MOUNTAIN LAKE...

AT 649 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF BOONES MILL...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. IF ON OR NEAR WESTERN SMITH MOUNTAIN LAKE...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE
STRONG ENOUGH TO CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR BOONES MILL AROUND 705 PM...BURNT CHIMNEY
AROUND 725 PM AND WESTERN SMITH MOUNTAIN LAKE AROUND 745 PM.

LAT...LON 3714 7995 3717 7991 3721 7988 3723 7985
      3721 7984 3723 7982 3721 7981 3724 7979
      3701 7967 3699 7993

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:42 PM EDTSpecial Weather StatementRNKBotetourt63 min
Jul 4, 5:48 PM EDTSpecial Weather StatementRNKCity of Roanoke57 min
Jul 4, 6:30 PM EDTSpecial Weather StatementRNKBuckingham45 min
Jul 4, 6:51 PM EDTSpecial Weather StatementRNKFranklin54 min
Jul 4, 7:06 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke31 min
Jul 4, 7:09 PM EDTSpecial Weather StatementRNKBuckingham66 min
Jul 4, 7:24 PM EDTSpecial Weather StatementRNKWythe66 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.